Preventing Percocet Overdoses in Waukegan
Tiffany was prescribed Percocet after a painful car accident where she broke two ribs. Unlike breaking an arm or a leg, ribs cannot be cast and immobilized. Simple actions became painful, like breathing, laughing (and especially coughing or sneezing!). She expected recovery to take about six weeks, and was given an adequate supply of the pain medication. Then she got a cold, and the coughing and sneezing were so painful she took “extra”—enough Percocet to require a visit to the emergency room. She had nearly overdosed. That is why undergoing holistic and natural recovery is the best idea and can be done at a drug rehabilitation Waukegan.
A growing concern
Why are a growing number of Lake County residents overdosing on Percocet? Percocet is the brand name for a prescription medication combining acetaminophen (like the brand name Tylenol) and oxycodone. Oxycodone is an opioid (narcotic) pain medication. Narcotic pain medication can be habit-forming, even at regular doses. Overdoses can slow or stop breathing and require an emergency injection of Naloxone.
Opioid addiction currently surpasses other forms of drug addiction in the United States. While some opioids are legal, like oxycodone and morphine, using them other than as prescribed by a doctor is illegal. Opioids are in the same class as heroin, and are sometimes called a “gateway drug to heroin,”because patients who become addicted to the pain medication, but are unable to obtain refills through legal channels, sometimes turn to illegal drugs like heroin.
Ways to overdose
In addition to the way that Tiffany nearly overdosed, by taking more than the recommended quantity of legally obtained Percocet (or Vicodin), a growing number of Americans are overdosing on illegally obtained opiates. Heroin is, of course, addicting and runs the risk of overdose. Heroin, though, is often not just heroin. Fentanyl is cheaper to produce and 50-100 times stronger than heroin. Fentanyl is sometimes mixed in with heroin to get a “stronger”heroin, or may entirely replace the heroin, but not be labeled as such. When addicts take what seems to be heroin at the “regular”dose, the fentanyl is sufficient to cause overdose.
In addition to the risks of excessive quantity and addiction, combination medications like Percocet contain acetaminophen, which has been linked to liver damage and liver failure. As few as 40 extra strength acetaminophen over a lifetime can cause liver damage. When combined with opiates, the risk is greater and therefore anyone you know needs to seek immediate rehabilitation at the substance addiction Waukegan center.
Recognizing an overdose
If you suspect a loved-one has developed a dependency on any sort of pain medication, seek medical care. Though the stigma and denial can seem insurmountable, getting care can save someone’s life. In addition to recognizing addiction, look for these signs of an acute overdose:
- Respiratory problems
- Excessive sedation, drowsiness, or inability to be woken
- Heart rhythm irregularity
Any of these symptoms may be life-threatening signs and require a call to 911 and emergency care. Plus, if a loved one you know abuses any one these drugs, it is time to start thinking about a drug rehab in Waukegan for further help on dealing with addiction.